open access

Vol 47, No 3 (2015)
Case reports
Submitted: 2015-07-09
Get Citation

The use of plasmapheresis in a 4-year-old boy with toxic epidermal necrosis

Joanna Hinc-Kasprzyk, Agnieszka Polak-Krzemińska, Monika Głowacka, Irena Ożóg-Zabolska
DOI: 10.5603/AIT.2015.0034
·
Anaesthesiol Intensive Ther 2015;47(3):210-213.

open access

Vol 47, No 3 (2015)
Case reports
Submitted: 2015-07-09

Abstract

Background: Toxic epidermal necrosis (TEN) is a severe and life-threatening syndrome manifesting as extensive necrosis of the epidermis and mucous membranes accompanied by systemic symptoms. The causative factor is exposure to drugs, such as sulphonamides, antiepileptic preparations, non-steroidal anti-inflammatory drugs and paracetamol. The mechanism leading to the development of lesions is unknown and there is no uniform strategy of management.

Case report: A 4-year-old boy was admitted with late-stage TEN; he was additionally affected by partial atrophy of the corpus callosum, mental retardation and drug-resistant epilepsy. Three weeks before the first symptoms developed, antiepileptic treatment was widened with lamotrigine, which seems to be the causative factor of TEN. Since general and topical pharmacological therapy failed, plasmapheresis was applied and already after 2 cycles, the progression of lesions was inhibited and circulation was gradually stabilized.

Conclusions: The use of plasmapheresis in a child with TEN can result in substantial improvement of the general and local condition. The case presented clearly indicates that standards of management of children with suspected or developed TEN should be urgently instituted.

Abstract

Background: Toxic epidermal necrosis (TEN) is a severe and life-threatening syndrome manifesting as extensive necrosis of the epidermis and mucous membranes accompanied by systemic symptoms. The causative factor is exposure to drugs, such as sulphonamides, antiepileptic preparations, non-steroidal anti-inflammatory drugs and paracetamol. The mechanism leading to the development of lesions is unknown and there is no uniform strategy of management.

Case report: A 4-year-old boy was admitted with late-stage TEN; he was additionally affected by partial atrophy of the corpus callosum, mental retardation and drug-resistant epilepsy. Three weeks before the first symptoms developed, antiepileptic treatment was widened with lamotrigine, which seems to be the causative factor of TEN. Since general and topical pharmacological therapy failed, plasmapheresis was applied and already after 2 cycles, the progression of lesions was inhibited and circulation was gradually stabilized.

Conclusions: The use of plasmapheresis in a child with TEN can result in substantial improvement of the general and local condition. The case presented clearly indicates that standards of management of children with suspected or developed TEN should be urgently instituted.

Get Citation

Keywords

intensive therapy, children, toxic epidermal necrosis

About this article
Title

The use of plasmapheresis in a 4-year-old boy with toxic epidermal necrosis

Journal

Anaesthesiology Intensive Therapy

Issue

Vol 47, No 3 (2015)

Pages

210-213

DOI

10.5603/AIT.2015.0034

Bibliographic record

Anaesthesiol Intensive Ther 2015;47(3):210-213.

Keywords

intensive therapy
children
toxic epidermal necrosis

Authors

Joanna Hinc-Kasprzyk
Agnieszka Polak-Krzemińska
Monika Głowacka
Irena Ożóg-Zabolska

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

VM Media sp. z o.o. VM Group sp.k., Grupa Via Medica, Świętokrzyska 73 St., 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail: viamedica@viamedica.pl